Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Had tonsillectomy. Getting burning sensation in throat and noticed bump on it. Cause and cure?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2447 Questions
I had a tonsillectomy done a month ago. It seemed to be healing fine then today I have had a burning sensastion in my throat all day. I just looked with a small flashlight and saw that my throat is red and splotchy with little white bumps all over my throat at the back as well as where my tonsils were located. I've never seen this before and the pain is getting worse. Should I be worried about this?? could it be from the surgery. I should also mention that a couple weeks ago I came down with a respiratory infection and was coughing alot. The coughing has gotten better but is not completely gone. I know my throat was not fully healed when I got sick so I'm wondering if being sick and coughing could have done something to interrupt the healing process.
Posted Wed, 30 Jan 2013 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 1 hour later

Thank you for your query.

1. It is highly unlikely that this has to do with the surgery since one month has elapsed.

2. All the lymphoid tissue n the throat cannot be removed. The palatine tonsils constitute only a part of the lymphoid tissue in the throat. Hence throat infections may occur, though at lesser frequency than before the operation.

3. Get your throat examined by an ENT Specialist to rule out any cause such as an acute URTI (tonsillectomy, the healing is usually not complete and hence you are correct in assuming that you may have got another throat infection while the healing was taking place. The causative allergy or infection may have gained access to the deeper tissues while the healing was incomplete.

5. This could have delayed the healing slightly, though not a cause for worry. Treatment should be symptomatic and include anti-allergics, anti-inflammatory medications and medicated gargles. The decision to start antibiotics should be left to your doctor.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor